Asked by Hosea Bradford, Water Valley, Mississippi
I have notice that my fingernails have started to turn really dark. They used to be pink but now they are turning dark brown. Call you tell me what is causing this, and what treatment if any can I use to cure this? This is really becoming noticeable. Thanks for your advice.
Living Well Expert
Dr. Jennifer Shu
Children's Medical Group
Thanks for your question, Hosea. It has been said that our nails are the window to our health. That's because certain conditions such as heart disease, liver or kidney problems, and nutritional deficiencies can show up in our nails. Since you've noticed this change in your nail color, I encourage you to talk with your doctor, who can give you the best advice for your specific situation. Based on the information I have from your question, I'll try to provide some possibilities that can cause dark coloring of the fingernails.
The most common causes of yellow or brown fingernails are the frequent use of nail polish and cigarette smoking. Taking a break on the polish or quitting smoking may allow the dark nail to grow out as the new nail comes in.
A yellowish coloring of the nails may also be caused by diabetes, lung problems, arthritis, lupus, certain medications, lymphatic system disorders and liver disease. Not having enough vitamin B-12 can cause nails to turn dark, thin and possibly spoon shaped. Your doctor may want to perform some tests to check for nutrition problems or an illness.
Fungus infections of the fingernails can also turn the nails brown or yellow. The texture usually also changes; nails often become very thick and may crack or peel. Nail fungus infections are more common in the toes than the fingers. They affect about 12 percent of Americans and may run in families. These infections can be difficult to treat, and taking an oral antifungal medication is usually required.
Dark spots or streaks rather than full discoloration of the nails may be caused by bruising, psoriasis, melanoma (a type of skin cancer), chronic infections, and medications such as from cancer chemotherapy.
Treatment of the darkened nails will depend on what's causing the discoloration in the first place. It's helpful to know what other symptoms you may have and what medications you are taking. I wish you luck as you work with your doctor to find the cause
|Most Viewed||Most Emailed|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.